Oklahoma, 2008

Hail in Oklahoma, April 21, 2008

April 21, 2008 · NWS OUN · 9 events in 3 counties and zones

A cold front and dry line moved into central Oklahoma during the afternoon hours of the 21st. A strong cap in place inhibited thunderstorm development until early evening when thunderstorm development finally occurred south of the Oklahoma City metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front and dry line moved into central Oklahoma during the afternoon hours of the 21st. A strong cap in place inhibited thunderstorm development until early evening when thunderstorm development finally occurred south of the Oklahoma City metro area. Another severe thunderstorm quickly developed over northern Oklahoma. Large hail was the main threat with the thunderstorms that moved into eastern Oklahoma during the late evening hours. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 21, 2:37 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 21, 2:37 PM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT MON APR 21 2008

.DISCUSSION...
FEW CHANGES WERE MADE TO GOING FORECAST THROUGH THE EXTENDED. THE
COLD FRONT AND DRY LINE MADE FAIRLY STEADY PROGRESS THIS MORNING...
BUT HAS SLOWED CONSIDERABLY THIS AFTERNOON. MORNING UPPER AIR
ANALYSIS SHOWED A FAIRLY STOUT CAP... AND ACARS DATA OUT OF WILL
ROGERS WORLD AIRPORT THIS AFTERNOON HAS SHOWN NO APPRECIABLE
EROSION. HOWEVER... THE POSSIBILITY STILL EXISTS FOR THUNDERSTORMS
TO DEVELOP NEAR THE TRIPLE POINT LATER THIS AFTERNOON AS A FEW MORE
HOURS OF HEATING MAY BE SUFFICIENT FOR INITIATION. LATEST VISIBLE
SATELLITE IMAGERY DOES SHOW MINIMAL CUMULUS CLOUDS DEVELOPING...
MAINLY NEAR AND EAST OF INTERSTATE 35. WILL HOLD ONTO 20 POPS OVER
CENTRAL AND NORTHERN OKLAHOMA AS COVERAGE OF PRECIPITATION SHOULD BE
LIMITED. SHOULD POINT OUT THAT IF THUNDERSTORMS CAN DEVELOP THIS
EVENING... THE DEGREE OF INSTABILITY PRESENT WILL ALLOW THEM TO
QUICKLY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT.

THE COLD FRONT WILL NOT MAKE IT TOO FAR SOUTH BEFORE LIFTING BACK
NORTH ON TUESDAY AFTERNOON AND EVENING. MUCH OF THE AREA SHOULD
REMAIN DRY DURING THIS TIME FRAME... ALTHOUGH A COUPLE OF
THUNDERSTORMS MAY DEVELOP FARTHER WEST AND AFFECT MAINLY THE
EASTERN COUPLE ROWS OF COUNTIES.

A STRONGER WAVE LOOKS TO MOVE OVER THE AREA AROUND MID WEEK.
INHERITED CHANCE POPS FOR THIS TIME FRAME... AND HAVE DECIDED TO
RAISE THEM MORE OVER PARTS OF THE AREA AS MODELS ARE CONSISTENT IN SHOWING
PRECIPITATION OVER THE SOUTHERN HALF OF THE AREA. ANOTHER CHANCE
FOR PRECIPITATION WILL EXIST ALONG AND AHEAD OF A COLD FRONT AS IT
MOVES OVER THE REGION FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  62  79  66  78 /  20  20  50  40
HOBART OK         59  83  63  79 /  10  10  40  40
WICHITA FALLS TX  63  85  67  80 /  10  10  40  50
GAGE OK           52  80  63  79 /  10  10  30  30
PONCA CITY OK     62  75  64  80 /  20  30  40  30
DURANT OK         69  84  67  82 /  10  20  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

TY/24
Hazardous weather outlook, Apr 21, 6:50 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CDT MON APR 21 2008

OKZ004>048-050>052-TXZ083>090-221200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS EAST AND NORTH OF A LINE FROM ALFALFA...TO
MARLOW...TO PAULS VALLEY...TO HOLDENVILLE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 8 PM
AND 12 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER THIS EVENING.

DISCUSSION...
THE COLD FRONT WHICH MOVED INTO NORTHERN AND WESTERN OKLAHOMA
EARLIER TODAY HAS BECOME NEARLY STATIONARY FROM NORTH CENTRAL INTO
WEST CENTRAL OKLAHOMA. A DRY LINE EXTENDED FROM THE FRONT IN WEST
CENTRAL OKLAHOMA SOUTHWARD INTO WESTERN NORTH TEXAS. A STRONG CAP
SUPPRESSED THUNDERSTORM DEVELOPMENT THROUGH MUCH OF THE DAY. HOWEVER
EVENING UPPER AIR SOUNDINGS SHOW THAT THE CAP HAD SIGNIFICANTLY
WEAKENED. AS A RESULT THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS
EVENING IN THE VICINITY OF THE FRONT AND DRYLINE...MAINLY ACROSS
PARTS OF CENTRAL OKLAHOMA. MODERATE INSTABILITY AND FAVORABLE DEEP
LAYER SHEAR WILL FAVOR SEVERE STORM DEVELOPMENT. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT. ISOLATED TORNADOES CAN NOT
BE RULED OUT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL RETURN LATE TUESDAY... AND CONTINUE
THROUGH THE REST OF THE WORK WEEK. SEVERE THUNDERSTORMS WILL BE
POSSIBLE... WITH THE BEST CHANCE OF SEVERE WEATHER OVER WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS ON WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

The radar

The Norman radar (KTLX), 60 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Garvin

When
April 21, 7:29 PM CST
Where
Garvin County, 3 mi E of Lindsay
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.840, -97.557

Hail, Garvin

When
April 21, 7:30 PM CST
Where
Garvin County, 1 mi N of Maysville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.834, -97.410

Hail, Garvin

When
April 21, 7:38 PM CST
Where
Garvin County, Maysville
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
34.820, -97.410

Quarter to golfball size hail was reported.

Hail, Cleveland

When
April 21, 7:49 PM CST
Where
Cleveland County, Slaughterville
Measured
1.75 in hail
Reported by
Public
Coordinates
35.090, -97.330

Hail, Cleveland

When
April 21, 7:52 PM CST
Where
Cleveland County, 8 mi E of Noble
Measured
0.75 in hail
Reported by
Public
Coordinates
35.140, -97.248

Hail, Garvin

When
April 21, 7:53 PM CST
Where
Garvin County, Maysville
Measured
1.95 in hail
Reported by
Storm Chaser
Coordinates
34.820, -97.410

A meteorologist from Munich, Germany reported the hail was twice the diameter of one euro coin.

Hail, Pottawatomie

When
April 21, 8:25 PM CST
Where
Pottawatomie County, 7 mi SW of Shawnee
Measured
0.75 in hail
Reported by
Public
Coordinates
35.258, -97.008

Hail, Garvin

When
April 21, 8:30 PM CST
Where
Garvin County, Paoli
Measured
1 in hail
Reported by
Public
Coordinates
34.830, -97.260

Nickel to quarter size hail was reported.

Hail, Garvin

When
April 21, 8:30 PM CST
Where
Garvin County, 3 mi W of Paoli
Measured
2.25 in hail
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
34.830, -97.313

The hail broke windshields of several cars. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98377, 98378, 98379, 98380, 98381, 98382, 98383, 98384, 98385.